Re: Dexamethasone and Laminitis


Eleanor Kellon, VMD
 

--- In EquineCushings@..., "betsygilaspy" <betsygilaspy@...> wrote:

My horse foundered last year after being on a high dose of Dexamethasone for 5 days. 2 days after being taken off he foundered. ... I was recentley told by an Equine Vet that if he foundered off of Dex than he is Insuline resistant, that only horses with insuline resistance do that, is this correct?
The connection between corticosteroids and laminitis has been observed for a very long time. However, when researchers tried to induce laminitis with steroids they failed. This led to a long standing debate over whether it was truly a possible side effect of the drugs or just a coincidence.

Corticosteroids induce insulin resistance. When it came to be understood that horses could be IR, vets put 2 + 2 together to postulate that horses which get laminitis after corticosteroids may well be IR to begin with and the drug pushed them over the edge:

http://www.ncbi.nlm.nih.gov/pubmed/17605611

However, it doesn't tell you if the horse is only IR or if the IR is secondary to Cushing's/PPID. In PPID, high levels of ACTH cause high levels of the natural corticosteroid, cortisol. You should therefore test for both conditions, especially if the horse is older than 10.

Eleanor in PA
www.drkellon.com
EC Co-owner
Feb 2001

Join main@ECIR.groups.io to automatically receive all group messages.